Oklahoma, 2013

Tornadoes and Hail in Oklahoma, May 19, 2013

May 19, 2013 · NWS OUN · 41 events in 11 counties and zones

A moist and very unstable airmass was in place over the eastern two thirds of Oklahoma, to the east of a dryline. Additionally, strong wind shear was present as a mid-level jet streak carved into the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
14
Property damage
$10,000
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A moist and very unstable airmass was in place over the eastern two thirds of Oklahoma, to the east of a dryline. Additionally, strong wind shear was present as a mid-level jet streak carved into the southern Plains. Several supercells developed along the dryline during the mid and late afternoon hours, producing large hail. Two supercells in central Oklahoma also produced tornadoes, including a few significant, damaging tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 19, 1:20 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 19, 1:20 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
220 PM CDT SUN MAY 19 2013

.DISCUSSION...
ANOTHER BUSY AFTN AND EVENING EXPECTED ACROSS PARTS OF OKLAHOMA
AND WESTERN NORTH TEXAS WITH STRONG TO SEVERE STORMS. THE DRYLINE
CONT TO WORK TOWARD CENTRAL OKLAHOMA AND MOST SHORT RANGE MODELS
SHOW DEVELOPMENT MAINLY NEAR AND NORTH OF THE OKLAHOMA CITY METRO
THIS AFTN. 18Z SOUNDING CONT TO SHOW SIGNIFICANT CAPPING INVERSION
IN PLACE... WHICH IS EXPECTED TO KEEP STORM DEVELOPMENT ISOLATED.
HOWEVER WITH THE AMOUNT OF INSTABILITY PRESENT AND FAVORABLE WIND
FIELDS ANY STORMS THAT DO DEVELOP WILL LIKELY BECOME SEVERE.
STORMS SHOULD MOVE NORTH AND EAST OF THE AREA BY LATE EVENING WITH
MUCH OF THE OVERNIGHT RELATIVELY QUIET.

LATEST MODEL RUNS HAVE SHOWN A TREND OF BEING A BIT MORE
AGGRESSIVE WITH SOUTHWARD PUSH OF SFC FRONT INTO OR SOUTH OF THE
I-40 CORRIDOR TO NEAR I-44 BY MONDAY AFTN. THE MODELS ALSO SHOW
THE DRYINE ACTUALLY RETREATING BACK TO THE WEST. THIS WILL LEAVE
PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA IN THE WARM SECTOR FOR
TOMORROW WITH ANOTHER POTENTIAL DAY WITH SEVERE STORMS. FRONT WILL
THEN TRY TO MAKE ITS WAY SOUTH OF THE RED RIVER BRINGING A BIT
QUIETER WEATHER TO OKLAHOMA.

SOME LOW CHANCES FOR SHWR/TSTM ACTIVITY REMAIN IN THE FORECAST
THROUGH MUCH OF THE UPCOMING WEEK... HOWEVER SEVERE WEATHER AFTER
MONDAY WILL REMAIN RATHER LOW. AND PERHAPS SOME SLIGHTLY COOLER
TEMPS CAN BE EXPECTED... ESPECIALLY ACROSS FAR SOUTHWEST OKLAHOMA
AND WESTERN NORTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  87  63  81 /  50  40  60  30
HOBART OK         63  92  60  83 /  10  20  30  20
WICHITA FALLS TX  69  97  66  85 /  20  40  40  20
GAGE OK           53  82  53  80 /  20  20  20  10
PONCA CITY OK     64  83  60  78 /  60  40  60  20
DURANT OK         71  88  69  83 /  30  50  60  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR OKZ033-036-037.

TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR TXZ083>089.

&&

09/30
Hazardous weather outlook, May 19, 12:43 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
143 PM CDT SUN MAY 19 2013

OKZ004>048-050>052-TXZ083>090-201000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
143 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS GENERALLY EAST OF A LINE FROM MEDFORD...
TO ENID...TO EL RENO...TO LAWTON...AND NORTH OF A LINE FROM
LAWTON...TO PAULS VALLEY...TO SEMINOLE. A SLIGHT RISK SURROUNDS
THE MODERATE RISK AREA...AND IS GENERALLY EAST OF A LINE FROM
ARNETT...TO TALOGA...TO GRANDFIELD...TO SEYMOUR.

TIMING... THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IS FROM 2 PM
UNTIL MIDNIGHT.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO MORE THAN 70 MPH
MAY OCCUR WITH THE STRONGER STORMS. TORNADOES WILL ALSO BE
POSSIBLE...ESPECIALLY IN THE AREA FROM NORTH OF OKLAHOMA CITY TO
MEDFORD AND PONCA CITY.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM 2 PM UNTIL
MIDNIGHT.

DISCUSSION...
MUCH LIKE YESTERDAY...WARM...HUMID...AND VERY UNSTABLE CONDITIONS
ARE DEVELOPING OVER OKLAHOMA AND NORTH TEXAS THIS AFTERNOON. A FAIRLY
STRONG CAPPING INVERSION IS EXPECTED TO SUPPRESS THUNDERSTORM
DEVELOPMENT UNTIL EARLY AFTERNOON. BY MID-AFTERNOON...DAYTIME HEATING
IS FORECAST TO GREATLY WEAKEN THE INVERSION. A DRYLINE WILL MOVE
EAST FROM THE PANHANDLES INTO WESTERN OKLAHOMA AND TO CENTRAL
OKLAHOMA BY LATE AFTERNOON. CONVERGENCE ALONG THE DRYLINE...PLUS
SUPPORT FROM AN UPPER-LEVEL WAVE...SHOULD PUSH A FEW UPDRAFTS
THROUGH THE CAPPING INVERSION. THE STRONG INSTABILITY WILL RESULT IN
RAPID THUNDERSTORM DEVELOPMENT... AND WIND PROFILES WILL SUPPORT
ROTATING UPDRAFTS...PARTICULARLY WITHIN THE MODERATE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 20.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG WINDS...LOW HUMIDITIES AND WARM TEMPERATURES WILL CAUSE VERY
HIGH TO EXTREME FIRE DANGER FOR PARTS OF THE AREA. A RED FLAG
WARNING IS IN EFFECT. PLEASE REFER TO THE LATEST VERSION OF THIS
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AND
TUESDAY...MAINLY ACROSS THE EASTERN TWO THIRDS OF OKLAHOMA. THERE
WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM
WEDNESDAY THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
MONDAY.

In the hours before

Special weather statement, May 19, 1:31 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
231 PM CDT SUN MAY 19 2013

OKZ005-010-192000-
WOODWARD OK-WOODS OK-
231 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODWARD AND CENTRAL
WOODS COUNTIES UNTIL 300 PM CDT...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
WAYNOKA...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3693 9875 3671 9855 3650 9901 3664 9914
TIME...MOT...LOC 1929Z 233DEG 30KT 3662 9900

WR
Special weather statement, May 19, 1:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT SUN MAY 19 2013

OKZ024-192015-
CANADIAN OK-
248 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CANADIAN COUNTY UNTIL 315
PM CDT...

AT 243 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EL RENO...
MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3562 9769 3543 9798 3559 9809 3573 9777
      3572 9777
TIME...MOT...LOC 1943Z 238DEG 31KT 3555 9797

WR
Special weather statement, May 19, 2:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN MAY 19 2013

OKZ005-010-011-192030-
WOODWARD OK-WOODS OK-MAJOR OK-
300 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WOODWARD...
SOUTHEASTERN WOODS AND NORTHERN MAJOR COUNTIES UNTIL 330 PM CDT...

AT 258 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF QUINLAN...MOVING NORTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3637 9852 3627 9895 3643 9905 3671 9860
TIME...MOT...LOC 1958Z 242DEG 30KT 3639 9893

WR
Special weather statement, May 19, 2:19 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
319 PM CDT SUN MAY 19 2013

OKZ018-019-024-025-192045-
LOGAN OK-OKLAHOMA OK-KINGFISHER OK-CANADIAN OK-
319 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOGAN...NORTHWESTERN
OKLAHOMA...SOUTHEASTERN KINGFISHER AND NORTHEASTERN CANADIAN COUNTIES
UNTIL 345 PM CDT...

AT 315 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF PIEDMONT...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

IF ON OR NEAR LAKE OLVERHOLSER GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3560 9750 3545 9785 3561 9796 3583 9767
TIME...MOT...LOC 2015Z 239DEG 27KT 3558 9783

WR
Special weather statement, May 19, 2:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT SUN MAY 19 2013

OKZ004-009-192045-
HARPER OK-ELLIS OK-
321 PM CDT SUN MAY 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARPER AND NORTHERN ELLIS
COUNTIES UNTIL 345 PM CDT...

AT 316 PM CDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED FROM 5
MILES SOUTH OF LAVERNE TO 7 MILES WEST OF FORT SUPPLY...MOVING
NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3670 9936 3650 9984 3668 10000 3695 9951
TIME...MOT...LOC 2016Z 242DEG 27KT 3664 9988

30

The radar

The Vance AFB radar (KVNX), 20 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

26 hail, 11 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Alfalfa

When
May 19, 2:45 PM CST
Where
Alfalfa County, Cherokee
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.750, -98.350

Hail, Oklahoma

When
May 19, 2:47 PM CST
Where
Oklahoma County, 6.76 mi WNW of Edmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.690, -97.590

Reported at McArthur and Coffee Creek Rd.

Hail, Oklahoma

When
May 19, 3:01 PM CST
Where
Oklahoma County, 8.67 mi WNW of Edmond
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.680, -97.630

Hail, Grant

When
May 19, 3:05 PM CST
Where
Grant County, 5.57 mi SSW of Wakita
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.810, -97.970

Nescatunga near Highway 11.

Hail, Oklahoma

When
May 19, 3:15 PM CST
Where
Oklahoma County, 5.05 mi W of Edmond
Measured
1.25 in hail
Reported by
Public
Coordinates
35.650, -97.570

Thunderstorm Wind, Oklahoma

When
May 19, 3:15 PM CST
Where
Oklahoma County, 2.15 mi NNE of The Village
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
35.600, -97.540

Powerlines down at Penn and Memorial.

Thunderstorm Wind, Woodward

When
May 19, 3:15 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

Hail, Oklahoma

When
May 19, 3:17 PM CST
Where
Oklahoma County, 4.47 mi NNW of Arcadia Lake
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.710, -97.400

At I-35 and Seward.

Hail, Oklahoma

When
May 19, 3:18 PM CST
Where
Oklahoma County, Edmond
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.650, -97.480

At 178th and Western.

Tornado, Oklahoma

When
May 19, 3:22 PM CST to 3:30 PM CST
Where
Oklahoma County, 1.8 mi S of Edmond to 2.08 mi WSW of Arcadia Lake
Rating
EF1
Path length
4.5 mi
Path width
900 yd
Reported by
NWS Storm Survey
Coordinates
35.624, -97.481

A tornado touched down in Edmond just northwest of 33rd Street and Boulevard Street. The tornado moved east just north of 33rd Street causing primarily EF0 damage, primarily to trees. The tornado turned northeast just before crossing Interstate 35 with isolated EF1 damage beginning just west of Interstate 35. One home north of E 15th Street and east of Interstate 35 suffered significant roof damage just before the tornado dissipated north of 15th Street and Air Depot Blvd.

Tornado, Oklahoma

When
May 19, 3:33 PM CST to 3:34 PM CST
Where
Oklahoma County, 0.5 mi ENE of Arcadia Lake to 1.04 mi ENE of Arcadia Lake
Rating
EF1
Path length
0.54 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
35.653, -97.362

A brief tornado was observed just northeast of Lake Arcdia. The tornado damaged a power pole along Post Road just north of State Highway 66, otherwise no known damage occurred.

Hail, Oklahoma

When
May 19, 3:37 PM CST
Where
Oklahoma County, 3.56 mi NW of Arcadia Lake
Measured
2.6 in hail
Reported by
Public
Coordinates
35.690, -97.410

Tornado, Oklahoma

When
May 19, 3:41 PM CST to 3:54 PM CST
Where
Oklahoma County, 3.28 mi NW of Luther to 4.86 mi NNE of Luther
Rating
EF2
Path length
5 mi
Path width
1,000 yd
Continued into
Logan, Ok (OUN)
Reported by
NWS Storm Survey
Coordinates
35.693, -97.232

A tornado touched down just south of Triple XXX Road and Coffee Creek Road to the northwest of Luther and began to move east-northeast. The tornado began producing EF2 damage soon after crossing Luther Road where an outbuilding was destroyed. At least two mobile homes were destroyed as the tornado continued to the east-northeast. The tornado crossed Waterloo Road and moved into Logan County.

Hail, Oklahoma

When
May 19, 3:51 PM CST
Where
Oklahoma County, 3.5 mi N of Luther
Measured
2.75 in hail
Reported by
Public
Coordinates
35.710, -97.180

Tornado, Logan

When
May 19, 3:54 PM CST to 3:56 PM CST
Where
Logan County, 9.65 mi SE of Meridian to 9.75 mi SE of Meridian
Rating
EF2
Path length
0.84 mi
Path width
1,000 yd
Continued into
Lincoln, Ok (OUN)
Reported by
NWS Storm Survey
Coordinates
35.724, -97.154

Tornado continued tracking ENE, producing tree damage as it clipped the extreme southeast corner of Logan County before moving into Lincoln County.

Hail, Grady

When
May 19, 3:55 PM CST
Where
Grady County, 3.15 mi ENE of Middleberg
Measured
2 in hail
Reported by
Public
Coordinates
35.130, -97.690

Tornado, Lincoln

When
May 19, 3:56 PM CST to 4:24 PM CST
Where
Lincoln County, 1.82 mi SW of Fallis to 2.75 mi SE of Tryon
Rating
EF3
Path length
15 mi
Path width
1,200 yd
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.730, -97.141

The large tornado continued to move northeast from Logan County into Lincoln County. The tornado passed just southeast of Fallis and then clipped the southeastern portion of Carney. It produced EF3 damage to a number of homes from just south of Carney into the southeast portion of the town. The tornado finally dissipated about 3 miles southeast of Tryon. Motions observed visually in this tornado suggest that the tornado was likely stronger then EF3 in western Lincoln County, but no damage indicators were available that would have supplied a rating higher than EF3 in this area.

Hail, Cleveland

When
May 19, 4:02 PM CST
Where
Cleveland County, 1.32 mi WSW of (Oun)norman Westheimer Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
35.240, -97.490

At 36th Nw and Rock Creek Rd.

Hail, McClain

When
May 19, 4:05 PM CST
Where
McClain County, 2.07 mi S of Newcastle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.220, -97.600

Hail, McClain

When
May 19, 4:10 PM CST
Where
McClain County, 0.69 mi N of Blanchard
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
35.150, -97.660

At County Line Rd. and Highway 62.

Hail, Cleveland

When
May 19, 4:25 PM CST
Where
Cleveland County, 1.78 mi SW of Moore
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.320, -97.510

Hail, Cleveland

When
May 19, 4:30 PM CST
Where
Cleveland County, Norman
Measured
3 in hail
Reported by
Public
Coordinates
35.220, -97.440

Tea cup size hail reported at 12th and Tecumseh. Also golfball size reported at 36th and Tecumseh, and 1.5 inch hail reported at Westheimer Airport.

Hail, McClain

When
May 19, 4:39 PM CST
Where
McClain County, 1.13 mi W of Newcastle
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
35.250, -97.620

Hail, Cleveland

When
May 19, 4:40 PM CST
Where
Cleveland County, 3.95 mi NE of Norman
Measured
2 in hail
Reported by
NWS Employee
Coordinates
35.260, -97.390

Hail, Cleveland

When
May 19, 4:45 PM CST
Where
Cleveland County, 4.96 mi WNW of Moore
Measured
1 in hail
Reported by
Public
Coordinates
35.370, -97.570

Hail, Cleveland

When
May 19, 4:47 PM CST
Where
Cleveland County, Norman
Measured
2.5 in hail
Reported by
Public
Coordinates
35.220, -97.440

Reported at 36th Ave. Nw and Tecumseh.

Hail, McClain

When
May 19, 5:00 PM CST
Where
McClain County, Newcastle
Measured
1.39 in hail
Reported by
Emergency Manager
Coordinates
35.250, -97.600

Tornado, Cleveland

When
May 19, 5:00 PM CST to 5:20 PM CST
Where
Cleveland County, 5.07 mi WNW of Lake Thunderbird Dam to 3.92 mi ESE of Stella
Rating
EF3
Path length
10.5 mi
Path width
1,150 yd
Continued into
Pottawatomie, Ok (OUN)
Injuries
4 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.253, -97.300

A long track tornado began in Cleveland County in east Norman to the north of Lake Thunderbird along 96th Avenue to the south of Tecumseh Road. The tornado moved northeast, crossing the eastern arm of Lake Thunderbird. A number of homes were significantly damaged as the tornado moved east-northeast through neighborhoods from near Indian Hills Road and 168th Avenue SE to the Pottawatomie County line. The tornado then moved into Pottawatomie County.

Hail, Cleveland

When
May 19, 5:02 PM CST
Where
Cleveland County, Moore
Measured
1 in hail
Reported by
Public
Coordinates
35.340, -97.490

Hail, Cleveland

When
May 19, 5:12 PM CST
Where
Cleveland County, 2.98 mi NNE of Moore
Measured
1.5 in hail
Reported by
Public
Coordinates
35.380, -97.470

Tornado, Pottawatomie

When
May 19, 5:20 PM CST to 5:50 PM CST
Where
Pottawatomie County, 3.54 mi NNW of Pink to 4.17 mi WSW of Aydelotte
Rating
EF4
Path length
12.5 mi
Path width
1,500 yd
Deaths
2 direct, 0 indirect
Injuries
6 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
35.308, -97.142

The large tornado moved east-northeast into Pottawatomie County then curving northeast as it approached State Highway 102. The tornado moved through a mobile home park north of Independence Road after crossing State Highway 102. Just northeast of the mobile home park, a permanent home was destroyed with much of the debris blown well to the northeast. It continued northeast crossing Interstate 40 near the intersection of US-177, then curved north-northeast finally dissipating near Wolverine Road and Coker Road. One fatality occurred in the mobile home park, and another man was killed in his vehicle.

Hail, Oklahoma

When
May 19, 5:21 PM CST
Where
Oklahoma County, 0.69 mi N of (Tik)tinker Afb
Measured
1 in hail
Reported by
AWOS
Coordinates
35.420, -97.390

Hail, Oklahoma

When
May 19, 5:28 PM CST
Where
Oklahoma County, 1.13 mi E of Midwest City
Measured
1 in hail
Reported by
Public
Coordinates
35.460, -97.370

Reported at 29th and Douglas.

Hail, Oklahoma

When
May 19, 5:30 PM CST
Where
Oklahoma County, 0.69 mi S of Choctaw
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
35.480, -97.270

Tornado, Pottawatomie

When
May 19, 5:40 PM CST to 5:43 PM CST
Where
Pottawatomie County, 4 mi SSE of Dale to 2.5 mi SE of Dale
Rating
EF0
Path length
2 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
35.337, -97.023

An anticyclonic tornado was observed in RaXPol mobile radar data and an area of tree damage was observed by the storm survey team.

Tornado, Pottawatomie

When
May 19, 5:59 PM CST to 6:00 PM CST
Where
Pottawatomie County, 4.17 mi NE of Johnson to 4.65 mi NE of Johnson
Rating
EF0
Path length
0.5 mi
Path width
250 yd
Continued into
Lincoln, Ok (OUN)
Reported by
NWS Storm Survey
Coordinates
35.458, -96.795

A tornado began about just south of the Pottawatomie-Lincoln County line damaging some trees before moving into Lincoln County.

Tornado, Lincoln

When
May 19, 6:00 PM CST to 6:12 PM CST
Where
Lincoln County, 5.87 mi WSW of Prague to 2.53 mi N of Prague
Rating
EF2
Path length
6.75 mi
Path width
450 yd
Reported by
NWS Storm Survey
Coordinates
35.463, -96.789

This tornado moved into Lincoln County from Pottawatomie County and affect areas to the west and north of Prague. Large sctions of roof were removed from two homes northwest of Prague.

Thunderstorm Wind, Pottawatomie

When
May 19, 6:10 PM CST
Where
Pottawatomie County, 3.63 mi NNW of Shawnee
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.380, -96.940

Tornado, Lincoln

When
May 19, 6:17 PM CST to 6:20 PM CST
Where
Lincoln County, 3.56 mi NE of Prague to 5.58 mi NE of Prague
Rating
EF0
Path length
2.12 mi
Path width
300 yd
Continued into
Okfuskee, Ok (TSA)
Reported by
NWS Storm Survey
Coordinates
35.532, -96.654

A tornado touched down about 3.5 miles northeast of Prague and caused tree damage before moving into Okfuskee County in the Tulsa County Warning Area (see Storm Data for eastern Oklahoma for information about the continuation of this tornado).

Hail, Lincoln

When
May 19, 6:24 PM CST
Where
Lincoln County, 6.22 mi N of Prague
Measured
1 in hail
Reported by
Public
Coordinates
35.580, -96.690

Thunderstorm Wind, Kay

When
May 19, 7:05 PM CST
Where
Kay County, 8.29 mi E of Newkirk
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
36.880, -96.910

Mesonet station at Newkirk recorded a gust 59 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pottawatomie2013-05-1979MaleMobile/Trailer HomeDirect
Tornado, Pottawatomie2013-05-1976MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446658, 446661, 446663, 446664, 446666, 446728, 446729, 446667, 446669, 451523, 451524, 446670, 451533, 446671, 451534, 446672, 451535, 446675, 446677, 446678, 446680, 446682, 446683, 454928, 446685, 446687, 446688, 451505, 446689, 446690, 451506, 446691, 446693, 446694, 451536, 451515, 451518, 446730, 451531, 446696, and more.